Article Text

PDF
Medial tibial stress syndrome due to methotrexate osteopathy
  1. P Alonso-Bartolome1,
  2. V M Martinez-Taboada2,
  3. A Canga1,
  4. R Blanco2
  1. 1Division of Radiology, Hospital Universitario Marqués de Valdecilla, Santander, Spain
  2. 2Division of Rheumatology, Hospital Universitario Marqués de Valdecilla, Santander, Spain
  1. Correspondence to:
    Dr V M Martínez-Taboada
    Rheumatology Division. Hospital Universitario “Marqués de Valdecilla”, Avda, Valdecilla s/n, 39008, Santander, Spain; vmartinezt{at}medynet.com

Statistics from Altmetric.com

Methotrexate (MTX) is a folate antagonist with well known side effects, which mainly include haematological and hepatic adverse events, and less frequently lung or bone toxicities. The use of MTX in high doses has been associated with an osteopathy, which is characterised by severe bone pain, osteoporosis, and insufficiency fractures of the legs.1 We present two patients with rheumatoid arthritis (RA) who developed medial tibial stress syndrome (MTSS) while taking low dose MTX.

The first patient, a 69 year old woman, had a history of RA diagnosed in 2001.2 After 1 year’s treatment with MTX (10 mg/week), she reported a 1 month history of severe pain in the medial part of the left tibia. The pain had an acute onset, prevented her from walking, and was relieved by …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.